California, 2013Wildfire and High Wind in California, September 24 to 27, 2013
September 24 to 27, 2013 · NWS SGX · 2 events in 1 county or zone
The Sierra fire started around 1459 PST on the 24th along the Northbound I-15 and Sierra, near Glen Helen in San Bernardino County. Mandatory evacuations were ordered from Glen Helen to Swarthout Canyon Road west of I-15 with 75 residences affected.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Sierra fire started around 1459 PST on the 24th along the Northbound I-15 and Sierra, near Glen Helen in San Bernardino County. Mandatory evacuations were ordered from Glen Helen to Swarthout Canyon Road west of I-15 with 75 residences affected. No structured were damaged in this incident. The fire burned 200 acres before being fully contained around 1400 PST on the 27th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before the first event at Sep 24, 12:56 PM PST, 2 hours 3 minutes earlier.
Area forecast discussion, Sep 24, 12:56 PM PST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
156 PM PDT TUE SEP 24 2013
.SYNOPSIS...
LOW CLOUDS WILL MOVE INTO THE COAST AND WESTERN VALLEYS TONIGHT INTO
WEDNESDAY MORNING DUE TO A COASTAL EDDY. A TROUGH OF LOW PRESSURE
MOVING THROUGH THE REGION WILL BRING MUCH COOLER WEATHER AND STRONG
WEST WINDS IN THE MOUNTAINS AND DESERTS WEDNESDAY AND
THURSDAY...WITH CLOUDS HANGING AROUND THE COAST DURING THE DAY.
PATCHY DRIZZLE IS POSSIBLE WEST OF THE MOUNTAINS WEDNESDAY NIGHT AND
THURSDAY MORNING. OFFSHORE FLOW AND A BUILDING RIDGE OF HIGH
PRESSURE ALOFT WILL BRING PROGRESSIVELY WARMER AND DRIER WEATHER
FRIDAY THROUGH EARLY NEXT WEEK.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
ANOTHER NICE AFTERNOON ACROSS SOUTHERN CALIFORNIA TODAY...AS VISIBLE
SATELLITE INDICATES SKIES ABSENT OF STRATUS/FOG...EXCEPT FOR A FEW
PATCHES OVER THE COASTAL WATERS AND NEAR POINT LOMA AND IMPERIAL
BEACH. IN FACT...A QUICK SHOT OF DENSE FOG DID COME IN AROUND 1130
AM DUE TO A COASTAL EDDY THAT HAS DEVELOPED...BUT THE FOG WAS GONE
NEARLY A HALF HOUR LATER. OVERALL...IT IS SLIGHTLY COOLER THAN
YESTERDAY AT THIS TIME...WITH TEMPERATURES AROUND 5 DEGREES OR SO
LOWER OVER MOST AREAS...EXCEPT SOME MOUNTAIN AND DESERT LOCATIONS
WHERE TEMPERATURES ARE A FEW DEGREES HIGHER. THE COOLING IS DUE TO
STRENGTHENING ONSHORE FLOW FROM AN APPROACHING TROUGH. WATER VAPOR
IMAGERY INDICATES THAT THE TROUGH IS CLOSE TO MAKING LANDFALL OVER
THE PACIFIC NORTHWEST. AS THE TROUGH MAKES ITS WAY INTO THE REGION
WEDNESDAY AND THURSDAY...MORE SIGNIFICANT COOLING WILL TAKE
PLACE...WITH DAY-TIME TEMPERATURES FALLING TO 10-15 DEGREES BELOW
NORMAL...AND UP TO 20 DEGREES BELOW NORMAL IN A FEW LOCATIONS ON
THURSDAY. HOWEVER...A RETURN TO AN OFFSHORE FLOW PATTERN IN ADDITION
TO WEAK RIDGING ALOFT WILL BRING A WARMING TREND FRIDAY THROUGH
MONDAY...WITH TEMPERATURES SEVERAL DEGREES ABOVE NORMAL BY SUNDAY.
LOCAL WRF SHOWS THE COASTAL EDDY CONTINUING TONIGHT...RESULTING IN
MARINE LAYER STRATUS MOVING INTO THE COASTAL AREAS THIS
EVENING...AND INTO SOME INLAND VALLEY LOCATIONS BY TOMORROW MORNING.
WITH THE AFOREMENTIONED TROUGH AND THE COASTAL EDDY CONTINUING
THROUGH THE DAY WEDNESDAY...DOUBT WE WILL SEE MUCH CLEARING AT THE
COAST DURING THE DAY WEDNESDAY. THE MARINE LAYER WILL THEN DEEPEN
FURTHER WEDNESDAY NIGHT INTO THURSDAY MORNING...WITH STRATUS MOVING
FAR INTO THE INLAND VALLEYS AND UP AGAINST THE COASTAL MOUNTAIN
SLOPES. ECMWF CONTINUES TO SHOW SOME VERY LIGHT PRECIP ACCUMULATIONS
WEST OF THE MOUNTAINS...SO WE WILL LIKELY SEE SOME DRIZZLE WEDNESDAY
NIGHT/THURSDAY MORNING.
ONSHORE FLOW WILL STRENGTHEN GREATLY WEDNESDAY INTO THURSDAY
MORNING...WITH ONSHORE PRESSURE GRADIENTS FROM SAN DIEGO TO LAS
VEGAS PEAKING AT 9-11 MB EARLY WEDNESDAY EVENING ACCORDING TO THE
FORECAST MODELS. THIS...IN ADDITION TO A LITTLE BIT OF UPPER LEVEL
WIND SUPPORT OF 20-40 KNOTS AT 700 MB AND 10-30 KNOTS AT 850
MB...SUPPORTS THE IDEA THAT WE SHOULD SEE GUSTS OF 60-65 MPH IN THE
FAVORED MOUNTAINS AND DESERT AREAS WEDNESDAY AFTERNOON THROUGH
THURSDAY MORNING. THUS...THE HIGH WIND WATCH WAS UPGRADED TO A HIGH
WIND WARNING FOR THE MOUNTAINS AND DESERTS.
THE MARINE LAYER WILL REMAIN DEEP INTO THURSDAY NIGHT...WITH STRATUS
MOVING ONCE AGAIN DEEP INTO THE VALLEYS. ALSO...BY LATE THURSDAY
NIGHT...SURFACE HIGH PRESSURE WILL START TO BUILD INTO
NEVADA...BRINGING MODERATE NORTHERLY OFFSHORE FLOW BY FRIDAY
MORNING...AND THEN TURNING TO A MORE NORTHEASTERLY TO EASTERLY
DIRECTION FRIDAY NIGHT THROUGH SATURDAY MORNING AS THE HIGH THEN
BUILDS INTO UTAH. THIS OFFSHORE EVENT LOOKS A LITTLE STRONGER THAN
THE ONE YESTERDAY...WITH GUSTS IN THE 20-30 MPH RANGE AND LOCAL
GUSTS OF 40-50 MPH IN THE FAVORED CANYONS...PASSES AND COASTAL
FOOTHILL LOCATIONS. THE OFFSHORE FLOW WILL EXTINGUISH THE MARINE
LAYER ONCE AGAIN...AND IT MAY NOT RETURN UNTIL SOMETIME NEXT WEEK.
OFFSHORE FLOW WILL BE WEAKER SUNDAY...AND POSSIBLY BECOME MORE OF A
NEUTRAL FLOW EARLY NEXT WEEK WITH WARM WEATHER CONTINUING.
&&
.AVIATION...
242100Z...THROUGH 25/0300 UTC..SCT-BKN STRATUS/FOG IMMEDIATE COAST
TO 25SM OFFSHORE SPREADING EASTWARD AND INLAND 20SM...WITH TOPS
LIFTING FROM 600 FT TO 1500 FT MSL...IMPACTING COASTAL AIRPORTS WITH
A BRIEF PERIOD OF LIFR...PROBABLY LESS THAN 1 HOUR UNTIL BASES LIFT
ABOVE 500 FT AGL AND VSBY IMPROVES TO BETWEEN 1-3SM BR. OVER
MTNS/DESERTS NO SIG CLDS YET BUT INCREASING SW WINDS WILL LIKELY
RESULT IN MOGR UDDFS AND SFC WIND GUSTS +25KT.
BETWEEN 0300-0900 UTC STRATUS LAYER CONTINUING TO DEEPEN AND SPREAD
FURTHER INLAND WITH BASES LIFTING TO 1000 FT MSL AND TOPS 2000-2500
FT MSL. THIS WILL LIKELY AFFECT MOST INLAND AIRPORTS AND AIR BASES
LIKE KONT...KHMT...KRIV...KRNM. OVER MTNS AND DESERTS STILL NO SIG
CLDS OR RESTRICTIONS TO VSBY YET BUT MOGR UDDFS LIKELY AS SW WINDS
AOA 30 KT BLO 10000 FT MSL.
AFTER 0900 AND THROUGH 1800 UTC...STRATUS TOPS LIFTING TO 6000 FT
MSL OR HIGHER AND SPILLING INTO DESERTS THROUGH MOUNTAIN GAPS BUT
CLOUD COVER BCMG BKN...BASES LIFTING FROM 2000 FT MSL TO 4000 FT
MSL. MTNS OBSCD. LIKELY TO HAVE FREQUENT MOGR UDDFS OVR MTNS WITH
MTN WAVE ACTIVITY EXTENDING WELL TO THE N AND E ACROSS CALIFORNIA
DESERTS.
&&
.MARINE...
LATEST MODEL GUIDANCE AND FORECAST GRIDS SHOW NEED FOR A SMALL CRAFT
ADVISORY DUE TO WIND...OVER THE OUTER THIRD OF MARINE ZONE
PZZ775...ROUGHLY WEST OF A LINE FROM THE SOUTHERN TIP OF SAN
CLEMENTE ISLAND THROUGH THE LOCATION OF THE SAN CLEMENTE BASIN NOAA
BUOY 46086. START TIME WOULD BE AROUND SUNSET WEDNESDAY AND CONTINUE
TILL SUNRISE THURSDAY...AND THEN FOR A COMBINATION OF WIND AND
HAZARDOUS SEAS FROM SUNRISE THURSDAY UNTIL SUNSET THURSDAY. SINCE
ONSET IS STILL MORE THAN 24 HOURS OUT...NEXT SHIFT ISSUES THE
COASTAL WATERS FORECAST THAT COMES OUT AROUND 330 PM...WILL LET HIM
MAKE THE DECISION.
&&
.FIRE WEATHER...
GUSTY WEST WINDS WILL DEVELOP LATE THIS AFTERNOON THROUGH THIS
EVENING OVER THE MOUNTAINS AND DESERTS AS ONSHORE FLOW STRENGTHENS.
A TROUGH MOVING THROUGH THE REGION WILL BRING EVEN STRONGER WEST
WINDS IN THE MOUNTAINS AND DESERTS WEDNESDAY THROUGH EARLY
THURSDAY...WITH THE STRONGEST WINDS OCCURRING LATE WEDNESDAY. LOCAL
GUSTS TO 60 MPH ARE POSSIBLE...MAINLY BELOW THE BANNING PASS AND
ALONG THE DESERT SLOPES OF THE MOUNTAINS. HUMIDITIES IN THE DESERTS
WITH THIS ONSHORE FLOW EVENT SHOULD MOSTLY STAY ABOVE 15 PERCENT.
FOR FRIDAY...OFFSHORE FLOW WILL DEVELOP AND CONTINUE THROUGH THE
WEEKEND...RESULTING IN MUCH DRIER CONDITIONS AND GUSTY NORTHEAST TO
EAST WINDS. WIND GUSTS IN THE MOUNTAINS AND ALONG THE COASTAL
FOOTHILLS WILL BE MAINLY IN THE 20 TO 30 MPH RANGE...WITH LOCAL
GUSTS OF 40-50 MPH. DAYTIME HUMIDITIES WILL BE IN THE LOW TEENS WITH
MODERATE TO POOR OVERNIGHT RECOVERY...EXCEPT ALONG THE IMMEDIATE
COAST. THESE CONDITIONS WILL RESULT IN ELEVATED FIRE WEATHER
DANGER...MOSTLY FOR FRIDAY AND SATURDAY WHEN THE WINDS ARE THE
STRONGEST.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM NOON WEDNESDAY TO 8 AM PDT THURSDAY FOR
THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
MOUNTAINS.
PZ...NONE.
&&
PUBLIC/FIRE WEATHER...HARRISON
AVIATION/MARINE...BALFOURHazardous weather outlook, Sep 24, 4:25 AM PST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
525 AM PDT TUE SEP 24 2013
CAZ055-056-058-251300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO
COUNTY MOUNTAINS-
525 AM PDT TUE SEP 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...LOCALLY STRONG
GUSTY WEST WINDS WITH ISOLATED GUSTS TO 65 MPH.
FOR FRIDAY THROUGH MONDAY...WARMER AND VERY DRY WITH PERIODS OF
NORTHEAST WINDS. GUSTS TO 45 MPH NEAR THE COASTAL FOOTHILLS FRIDAY
MORNING WITH WINDS A LITTLE WEAKER SATURDAY AND SUNDAY MORNINGS.
THIS WILL RESULT IN ELEVATED FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ060>062-251300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
525 AM PDT TUE SEP 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY...LOCALLY STRONG
GUSTY WEST WINDS WITH ISOLATED GUSTS TO 65 MPH. VISIBILITY REDUCED
AT TIMES IN BLOWING SAND AND BLOWING DUST.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
CAZ042-048-050-057-251300-
ORANGE COUNTY COASTAL AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY
VALLEYS-THE INLAND EMPIRE-SAN DIEGO COUNTY VALLEYS-SANTA ANA
MOUNTAINS AND FOOTHILLS-
525 AM PDT TUE SEP 24 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEYS AND INLAND COASTAL
AREAS OF EXTREME SOUTHWESTERN CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
FOR FRIDAY THROUGH MONDAY...WARMER AND VERY DRY WITH PERIODS OF
NORTHEAST WINDS. GUSTS TO 45 MPH NEAR THE COASTAL FOOTHILLS FRIDAY
MORNING WITH WINDS A LITTLE WEAKER SATURDAY AND SUNDAY MORNINGS.
THIS WILL RESULT IN ELEVATED FIRE DANGER.
.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.
17
Wildfire, San Bernardino County Mountains
- When
- September 24, 2:59 PM PST to September 27, 2:00 PM PST
- Where
- San Bernardino County Mountains forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
High Wind, San Bernardino County Mountains
- When
- September 27, 4:00 AM PST to 9:00 AM PST
- Where
- San Bernardino County Mountains forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
Fire fighters on the Sierra wildfire observed strong winds during the morning of the 27th. Winds across the fire perimeter were gusting to 35 mph,while above the fire line and along the interstate 15 corridor near 3500 ft elevation, winds were estimated at 60 mph.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Mississippi, September 24, 2013$244,000 · 50 kt wind · 18 events
- Heavy Snow and Damaging Winds in Montana, September 24 to 26, 201352 kt wind · 14 events
- Drought in Texas, September 24 to 30, 20135 events
- Flood and Damaging Winds in Alabama, September 24, 2013$11,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Florida, September 24, 20131 in hail · 4 events
- High Wind in Alaska, September 24 to 25, 201365 kt wind · 3 events
- Frost and Freeze in Colorado, September 24, 20131 event
- High Wind in Alaska, September 24, 201363 kt wind · 1 event
- Strong Wind in Nevada, September 24, 2013$5,000 · 1 event
- High Wind in Utah, September 24 to 25, 201352 kt wind · 1 event
- Damaging Wind in Montana, September 24, 201355 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478850, 478851.